Ohio, 2018

Flood and Hail in Ohio, May 14, 2018

May 14, 2018 · NWS PBZ · 5 events in 2 counties and zones

A stationary front continued to linger in the vicinity of the Mason-Dixon Line, and westward into central Ohio. A marked temperature contrast existed across the front, with values in the 50s over northwestern Pennsylvania and numbers well into the 80s over northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A stationary front continued to linger in the vicinity of the Mason-Dixon Line, and westward into central Ohio. A marked temperature contrast existed across the front, with values in the 50s over northwestern Pennsylvania and numbers well into the 80s over northern West Virginia. This boundary helped to produce more severe weather during the afternoon and evening hours. Storms with hail larger than quarters were reported, along with isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 14, 10:06 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, May 14, 10:06 AM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1106 AM EDT Mon May 14 2018

.SYNOPSIS...
Periodic showers and thunderstorms are expected this week as a
series of upper disturbances interacts with a meandering front
across the area. Above normal temperatures are forecast despite
the wet weather. No day will be a wash out.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest meso-analysis shows no cinh in the higher terrain which
supports ongoing convection. Elsewhere, there is a cap in place
for now, but with solar heating taking place cinh will be eroded
by 16Z. Given rich dewpoints and near record high PWATs for our
0Z and 12Z PIT RAOB it won't take much for a shower or storm to
fire. A fair amount of uncertainty with CAMS as to what happens
with decaying MCS over northwestern Ohio. Not a lot of
confidence right now outside scattered convection which could be
severe south of the baroclinic zone in northern West Virginia.
Latest HRRR and NAM3km weaken the first batch of showers and
storms as it moves into a stable atmosphere north of US 422.
Meanwhile the western blob should keep a southeast movement and
move into unstable air and high low level moisture and become
the main show for today.

As it relates to the balance of the forecast, previous
discussion covers it since its very similar to the past two
days.

Previous...
No change is indicated to the pattern of crossing disturbances
interacting with the front meandering over the region; however,
changes to placement and timing of precip. probability is
necessary as previous convection/crossing shortwaves has altered
boundary positioning (objectively analyzed from near Zanesville
to Morgantown early this morning.) Todays forecast is heavily
dependent on HRRR precip timing/probability (which has been
simply outstanding the past couple of days) and NAM shortwave
signatures, which indicate the next disturbance is set for a
mid-morning approach and afternoon passage across the Upper
Ohio.

Sufficient instability via warmth and moisture is already in
place across the region for another day of showers and
thunderstorms with focus across the I 70 to I 68 corridors in
conjunction with boundary position, higher dewpoints, and higher
afternoon temperature. This area is understandably under a
"scattered/slight" severe threat with expectations of damaging
wind, possibly some quarter-size hail, and QLCS passage should
upstream organization occur.

As for flash flood potential, more widespread rain fell over
areas from Pittsburgh northward yesterday (convection in the
southern corridor remain scattered). That combined with system
progression and expectations of a dive across, then south of I
70 should preclude a widespread flash flood threat for today.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A broken record forecast as a stationary front continues to
waffle around the region. The right entrance region of H2 jet
crosses during the afternoon hours which will help ignite more
showers and storms. BUFR soundings don't show an impressive wind
field. In addition, freezing levels around 13KFT are not the
best for large hail. Therefore confidence is not high for
organized severe weather, but given aforementioned jet streak
and a pocket of cooling aloft associated with a shortwave
trough, isolated severe can not be ruled out.

Damaging wind and hail are the primary threats. Storm motion is
a little slower Tuesday, so flash flooding is elevated more so
than previous days. PWATS will be high for mid May with 1.4" and
warm cloud depths nearing 11KFT. As for now, risk for flash flooding
appears to be highest in northern West Virginia given
possibility of three straight days of rainfall.

With little change to the model forecast, this means little
change to the gridded forecast. Daytime highs will be in the mid
70s to lower 80s especially where the sun shines longer. Surface
dewpoints climb well into the 60s, so it will be humid outside.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights:
- Continued Above Normal Temperatures
- Finally Change in Pattern come this Weekend
- High Water Threat Elevated Through Friday

No reprieve of the weather pattern through the balance of the
work week with a baroclinic zone camping out over the Ohio
Valley. This will be the focus for showers and thunderstorms
mainly during the daylight and evening hours. Atmosphere remains
unchanged with PWATS around three standard deviations above
normal and rich low level moisture that will produce downpours
with any storm. As we get deeper into the work week the
potential for flash flooding grows as the ground becomes
saturated. It remains tough to point out any specific areas
since we will have to wait to see which areas get hit multiple
times. Severe thunderstorm potential will exist daily with
damaging wind as the primary threat.

Mid level height falls will finally allow a cyclone to ride up
from the southeastern CONUS and push this boundary north of the
area. Most days of the forecast won't be a wash out, however
Saturday with front passing, expect the longest duration of wet
weather. Pops will remain above climo values all week with
likely numbers. After the boundary moves through dry weather
takes hold for a whopping one day before yet another cold front
traverses Monday.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Spotty IFR/LIFR conditions should mix out by mid morning.
Another round of showers/tstms with MVFR/local IFR restrictions
are expected by late morning and early aftn for most ports as a
crossing shortwave interacts with a stationary front across the
area. A return to VFR is expected by eve after the passage of
the wave.

OUTLOOK...
Periodic restrictions are likely for much of this week as a
series of disturbances crosses the region and spawns showers
and thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 14, 9:56 AM EST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1056 AM EDT Mon May 14 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-151445-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1056 AM EDT Mon May 14 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is an enhanced risk for severe thunderstorms with damaging
wind as the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An increasing potential for flash flooding is expected through the
week as repeated rounds of showers and thunderstorms saturate the
ground.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013>016-022-023-151445-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Armstrong-
Indiana-
1056 AM EDT Mon May 14 2018

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms are expected with isolated
severe. Primary threat is damaging wind gusts.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An increasing potential for flash flooding is expected through the
week as repeated rounds of showers and thunderstorms saturate the
ground.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 14, 9:56 AM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1056 AM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     CLAYSVILLE              40.12N  80.41W
05/13/2018                   WASHINGTON         PA   PUBLIC

            TREES DOWN ON BARN

0703 PM     TSTM WND DMG     BELLE VALLEY            39.79N  81.56W
05/13/2018                   NOBLE              OH   DEPT OF HIGHWAYS

            TREES DOWN

0832 PM     TSTM WND DMG     EDEN                    40.06N  80.64W
05/13/2018                   OHIO               WV   DEPT OF HIGHWAYS

            TREES DOWN ON PETERS RUN RD

0840 PM     TSTM WND DMG     WARNOCK                 40.02N  80.94W
05/13/2018                   BELMONT            OH   DEPT OF HIGHWAYS

            TREES DOWN

&&

EVENT NUMBER PBZ1802932
EVENT NUMBER PBZ1802933
EVENT NUMBER PBZ1802934
EVENT NUMBER PBZ1802935

TGREEN

The radar

The Pittsburgh radar (KPBZ), 154 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Muskingum

When
May 14, 11:30 AM EST
Where
Muskingum County, 0.87 mi NE of Sonora
Measured
0.75 in hail
Reported by
Public
Coordinates
39.990, -81.890

Hail, Muskingum

When
May 14, 11:30 AM EST
Where
Muskingum County, 2.33 mi NNE of Sonora
Measured
1 in hail
Reported by
Public
Coordinates
40.010, -81.880

Thunderstorm Wind, Muskingum

When
May 14, 12:50 PM EST
Where
Muskingum County, 0.69 mi N of Zanesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.960, -82.020

The Muskingum County Emergency Manager reported wind damage in the vicinity of Zanesville High School.

Flood, Monroe

When
May 14, 1:03 PM EST to 3:00 PM EST
Where
Monroe County, 1.64 mi NE of Jerles to 1.14 mi NNE of Stafford
Cause
Heavy Rain
Reported by
Public
Coordinates
39.746, -81.277

A public citizen reported creeks out of their banks along Sandbar Road.

Hail, Monroe

When
May 14, 1:03 PM EST
Where
Monroe County, 1.48 mi NNE of Jerles
Measured
1 in hail
Reported by
Public
Coordinates
39.750, -81.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760696, 760697, 760700, 760690, 760698.